Vermont, 2008

Flash Flooding and Flood in Vermont, August 6, 2008

August 6, 2008 · NWS BTV · 5 events in 4 counties and zones

A strong trough of low pressure moved across central New York into Vermont during the morning and early afternoon of August 6th. A very moist air mass and favorable steering winds accounted for training showers and thunderstorms with very heavy rain across portions of the southern Green Mountains as well as northeast Vermont during the morning into early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong trough of low pressure moved across central New York into Vermont during the morning and early afternoon of August 6th. A very moist air mass and favorable steering winds accounted for training showers and thunderstorms with very heavy rain across portions of the southern Green Mountains as well as northeast Vermont during the morning into early afternoon hours.

Severe flash flooding occurred around Hancock and East Middlebury (Addison county) due to 3 to 5 inches of rainfall, with numerous road and bridge washouts. Additional flash flooding occurred along the headwater region and tributaries of the White River near Rochester (Windsor county. Flash flooding occurred in Brandon (Rutland county) as well as in the northeast Vermont communities of Barnet, Danville and St. Johnsbury (Caledonia county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 6, 6:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 6, 6:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
750 AM EDT WED AUG 6 2008

.SYNOPSIS...
A SURFACE LOW PRESSURE TROUGH LOCATED ACROSS CENTRAL NEW YORK STATE
EARLY THIS MORNING WILL SHIFT EASTWARD ACROSS THE NORTH
COUNTRY THROUGH THE REMAINDER OF TODAY AND TONIGHT. THIS TROUGH WILL
BRING WIDESPREAD RAINFALL AND ISOLATED AFTERNOON THUNDERSTORMS. RAIN
WILL BE LOCALLY HEAVY...WITH AMOUNTS IN EXCESS OF ONE INCH POSSIBLE.
A REINFORCING UPPER LEVEL DISTURBANCE MOVING ACROSS THE GREAT LAKES
THURSDAY AND FRIDAY WILL MAINTAIN A BROAD AREA OF LOW PRESSURE OVER
NEW ENGLAND THROUGH SATURDAY WITH SEASONABLY COOL AND CONTINUED
EPISODES OF SHOWER ACTIVITY. AS THE UPPER LEVEL LOW PRESSURE SYSTEM
LIFTS AWAY FROM THE REGION...CONDITIONS WILL IMPROVE SUNDAY AND
MONDAY WITH TEMPERATURES NEAR SEASONABLE LEVELS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 337 AM EDT WEDNESDAY...ELONGATED SFC TROUGH AXIS EXTENDING N-S
FROM W-CENTRAL QUEBEC INTO WRN NY/WRN GREAT LAKES REGION AT 04Z
WILL BE SLOW TO MOVE EWD ACROSS OUR REGION TODAY WITH DOWNSTREAM
SFC RIDGE ANCHORED ACROSS ERN NEW ENGLAND. MAIN CONCERN WILL BE
FOR LOCALLY HVY RAINFALL...ESPECIALLY GIVEN ANTECEDENT SATURATED
SOIL CONDITIONS. LATEST RUC ANALYSIS DOES SHOW NARROW AXIS OF HIGH
PW VALUES ALONG THE TROUGH AXIS /1.5 - 1.9 IN/ IN WRN NY. THIS IS
CONSISTENT WITH 00Z BUF SOUNDING INDICATING PW OF 1.88 IN AT 00Z.
WILL MAINTAIN FLASH FLOOD WATCH ACROSS CENTRAL/NRN VT...WHERE
CONDITIONS ARE MOST FAVORABLE FOR RAPID RUNOFF BASED ON RAINFALL
PATTERN THE PAST FEW WEEKS. FIRST BATCH OF RAINFALL OCCURS THROUGH
16Z AND WILL BE WIDESPREAD...DRIVEN LARGELY BY VERY FAVORABLE
500-300MB DIFFLUENCE IN EXIT REGION OF 80-90KT JET MOVING ACROSS
SRN LWR MI AS OF 4Z AND DPVA. THIS QG ASCENT SHIFTS EAST OF THE
NORTH COUNTRY THIS AFTN...AT WHICH TIME BINOVC SHOULD ALLOW FOR
SCATTERED CONVECTIVE SHOWERS AND ISOLATED TSTM DEVELOPMENT BEHIND
THE FIRST WAVE OF PCPN WITH SBCAPE VALUES UP TO 1000 J/KG. WILL
NEED TO MONITOR FOR LOCALIZED FLOODING BASED ON MORNING PCPN AMTS
AND WHERE ANY MID/LATE AFTN HVY CONVECTIVE STORMS DEVELOP.
INTENSITY OF CONVECTION SHOULD DECREASE OVERNIGHT. HOWEVER...WILL
NEED TO MAINTAIN CHANCE POPS MOST SECTIONS TONIGHT AS ANOTHER
500MB SHORTWAVE TROUGH MOVES ACROSS THE REGION BETWEEN 06-12Z
THURSDAY PER THE 00Z GFS SOLN.

WILL NOT STRAY FAR FROM MOS CONSENSUS ON TEMPERATURES. CONSIDERABLE
CLOUDINESS WILL KEEP HIGHS ONLY IN THE LOW 70S IN THE CHAMPLAIN
VLY...AND MAINLY MID TO UPPER 60S ACROSS ALL OF CENTRAL/ERN VT. SOME
BETTER CHANCES FOR AFTN INSOLATIONAL HEATING ACROSS THE ST. LAWRENCE
VALLEY MAY PERMIT FOR A FEW MID 70S THIS AFTN. LOWS TONIGHT WILL
GENERALLY FALL BACK INTO THE 50S...WITH PATCHY FOG DEVELOPMENT
LIKELY /LOCALLY DENSE IN THE VALLEYS ALONG/EAST OF THE GREEN MTN
SPINE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 337 AM EDT WEDNESDAY...
EXCELLENT MODEL AGREEMENT AMONG 00Z RUNS SHOWING MID-TROPOSPHERIC
TROUGH BECOMING ANCHORED ACROSS THE ERN GREAT LAKES REGION DURING
THE PERIOD WITH WEAK AND BROAD AREA OF SFC LOW PRESSURE REMAINING
OVER THE NORTH COUNTRY. OVERALL FCST IS CONSISTENT WITH PREVIOUS
FCSTS WITH CONTINUED SEASONABLY COOL WEATHER AND CONTINUED THREAT
FOR SCATTERED TO WIDESPREAD SHOWER ACTIVITY. A SHORTWAVE TROUGH
MOVING SWD ON THE BACK SIDE OF THE TROUGH THURSDAY WILL CONTRIBUTE
TO SOME DIGGING AND INTENSIFICATION OF THE BROADER MID-UPR TROUGH
THROUGH FRIDAY. SEE LITTLE REASON TO GO AGAINST THE MODEL
CONSENSUS...WITH 70 POPS BOTH THURSDAY AFTN AND FRIDAY AFTN. DAYTIME
INSTABILITY DRIVEN BY COLD POOL ALOFT BOTH DAYS WILL CONTRIBUTE TO A
CHANCE FOR AFTERNOON/EVENING TSTMS. SOME STORMS MAY CONTAIN SMALL
HAIL...ESPECIALLY THURSDAY WITH CAPES UP TO 1000 J/KG...BUT WEAK
VERTICAL SHEAR PROFILES SUGGEST AN ORGANIZED SEVERE WEATHER THREAT
IS UNLIKELY ATTM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 337 AM EDT WEDNESDAY...
MID-UPR TROPOSPHERIC TROUGH LINGERS ACROSS THE NERN CONUS THROUGH
SATURDAY NIGHT AND BEGINS TO LIFT OUT ON SUNDAY. FCST AREA BECOMES
EMBEDDED IN MODERATE NWLY FLOW REGIME MONDAY/MONDAY NIGHT WITH A
COLD FRONT POSSIBLY APPROACHING NRN ZONES DURING TUESDAY AFTN BASED
ON 00Z GFS.

PATTERN FAVORS MOSTLY CLOUDY SKIES AND ROUGHLY 50-60 POPS FOR
SHOWERS SATURDAY...UNTIL UPR TROUGH LIFTS OUT. SCALED BACK TO 30-40
POPS FOR -SHRA SUNDAY WITH POTENTIAL FOR AT LEAST PARTLY SUNNY
SKIES. SUNDAY LOOKS LIKE THE MORE PLEASANT OF THE TWO WEEKEND DAYS
AS IT APPEARS ATTM. WE SHOULD HAVE DRY CONDITIONS MONDAY INTO EARLY
TUESDAY...THOUGH NWLY FLOW AND 850MB TEMPERATURES ONLY IN THE +10 TO
+12 RANGE WILL KEEP HIGH TEMPERATURES ONLY AT SEASONABLY LEVELS AND
GENERALLY IN THE MID TO UPR 70S. HAVE INTRODUCED A CHC OF AFTN
SHOWERS FOR TUESDAY AFTN BASED ON PERFECT PROG OF GFS TIMING WITH
COLD FRONT APPROACHING FROM THE NW.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...WEATHER SYSTEM PUSHING THRU THE REGION WILL
BRING UNSETTLED FLYING CONDITIONS THRU MUCH OF THE FORECAST
PERIOD. RESIDUAL -RW/-TRW WILL REMAIN OVER ENTIRE FORECAST AREA
INTO THE AFTERNOON HRS. LL CLD COVER BLW 3KFT WILL REMAIN AS WELL.
LGT RW WILL BRING VSBY DOWN TO 3-5SM AT TIMES. LOW CEILINGS WILL
BEGIN TO BREAK AFT 22Z-00Z FROM W TO E. THIS WILL ALLOW FG TO FORM
OVER AREA. SOME LGT RW POSSIBLE AS WELL. COND WILL RANGE FROM MVFR
DOWN TO IFR AS VSBY DOWN TO 1SM AT TIMES FROM 02Z-10Z THURSDAY. LGT
WSW 10KTS OR LESS THRU 23Z-00Z THEN BECM LGT/VAR THRU 12Z THURSDAY.
HIR TRRN WILL BE OBSCD.

AFTER 12Z THURSDAY...WX LOOKS TO REMAIN UNSETTLED THRU SUNDAY
WITH SHRA/TSRA POSSIBLE...PERHAPS MAINLY DURING THE AFTN/EVG
HOURS...SO MVFR WITH OCNL IFR CONDITIONS WILL BE PREDOMINATE.

&&

.HYDROLOGY...
HAVE MAINTAINED THE FLASH FLOOD WATCH FOR CENTRAL/NRN VT THRU 00Z
THU. FORTUNATELY...THE RAINFALL ACTIVITY WITH THE TROUGH AXIS THIS
MORNING IS SHOWING A GOOD EWD PROGRESSION...NEAR 20 KTS. THIS WILL
MITIGATE ANY WIDESPREAD FLOODING PROBLEMS. HOWEVER...IT APPEARS IN
MOSAIC RADAR IMAGERY THAT AN EMBEDDED VORT MAX IN THE N-S ORIENTED
RAIN BAND WILL BRING THE HEAVIEST ACTIVITY FROM ESSEX COUNTY NY EWD
THROUGH CENTRAL SECTIONS OF VT THROUGH THE MID MORNING HOURS...WITH
RAINFALL APPROACHING 1.00 THRU 16Z. PARTIAL CLEARING AND AFTN
INSTABILITY WILL CONTRIBUTE TO SCATTERED THUNDERSTORMS...AND ANY
SLOW-MOVING/HEAVY STORMS WILL CONTRIBUTE TO LOCALIZED THREAT OF
FLASH FLOODING...ESPECIALLY ACROSS CENTRAL VT WHERE IT APPEARS THE
HEAVIEST RAINFALL WILL OCCUR THIS MORNING. DESPITE GENERALLY DRY
WEATHER THE PAST COUPLE OF DAYS...CLEARLY SOILS REMAIN SATURATED
FROM ABUNDANT RAINFALL OVER THE RECENT WEEKS AND WE EXPECT MUCH OF
TODAY/S RAIN - ESPECIALLY THE AFTN SHOWER AND THUNDERSTORM ACTIVITY
- TO GO DIRECTLY INTO RUNOFF. LATEST FLASH FLOOD GUIDANCE INDICATES
GENERALLY 2.0 TO 3.0 RAINFALL AMTS NECESSARY OVER 3 HRS TO
GENERATE FLASH FLOODING OVER THE DISCUSSION AREA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VTZ002>010-016>018.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...BANACOS
AVIATION...JN/LAHIFF
HYDROLOGY...BANACOS
Hazardous weather outlook, Aug 6, 4:01 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
501 AM EDT WED AUG 6 2008

VTZ002>010-016>018-070915-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
501 AM EDT WED AUG 6 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026>031-034-035-087-VTZ001-011-012-019-070915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
501 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHWEST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Burlington radar (KCXX), 74 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Addison

When
August 6, 8:00 AM EST to 12:00 PM EST
Where
Addison County, 2.11 mi SE of Richville to 1.87 mi WNW of Middlebury Arpt
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
43.847, -73.243

A destructive flash flood occurred across portions of Addison County. The hardest hit area was along and adjacent to Route 125 between East Middlebury and Hancock. Sections of route 125 were destroyed by the Middlebury River draining to the west, and the Robbins Branch and Hancock Branch draining to the east. Several bridges were damages or washed out, and numerous residences and campers were stranded. Damage was reported as far west as Orwell Vermont, where flooding closed Murry Rd.

Flash Flood, Rutland

When
August 6, 8:00 AM EST to 12:00 PM EST
Where
Rutland County, 0.7 mi SW of Forest Dale to 0.64 mi SSW of Brandon
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.822, -73.059

Flash flooding washed out or flooded several roads within Brandon, including Newton, Wheeler, and Forest Dale Roads, Union Street, and Barlow Avenue. Neshobe Golf Course was under five to six feet of water.

Flash Flood, Windsor

When
August 6, 9:00 AM EST to 12:00 PM EST
Where
Windsor County, 0.61 mi W of Robinson to 0.84 mi W of Robinson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.869, -72.892

A one mile section of Bingo Road in Rochester was washed out and several other roads flooded. Two bridges were damaged which stranded a private residence and some campers.

Flash Flood, Caledonia

When
August 6, 9:00 AM EST to 12:00 PM EST
Where
Caledonia County, 1.06 mi SSW of Barnet Center to St Johnsbury
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.305, -72.085

Flash flooding closed roads in Barnet and Danville. In St. Johnsbury, a business was evacuated on Emerson Falls Road.

Flood, Windsor

When
August 6, 12:00 PM EST to 4:00 PM EST
Where
Windsor County, 0.7 mi S of Stockbridge to 0.91 mi NNW of Rochester
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.770, -72.771

Flood waters traveled down the White River, through Rochester to Stockbridge. In Stockbridge, portions of Route 100 were flooded and the road was closed to traffic. The flood waters originated with Flash Flooding in Addison County VT along the Robbins and Hancock Branch in Hancock.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132990, 133000, 132991, 133011, 133005.